Alert archive / Mississippi / Excessive Heat Warnings in 2023
Excessive Heat Warning 13, NWS Jackson, MS
NWS Jackson, MS issued this excessive heat warning at Aug 26, 2023, 2:11 PM CDT for 25 counties in Mississippi; 9 parishes in Louisiana; Ashley County, Chicot County, Arkansas. It took effect at Aug 27, 2023, 10:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 26, 2023, 2:11 PM CDT (19:11 UTC)
- In effect from
- Aug 27, 2023, 10:00 AM CDT
- Expired
- Aug 27, 2023, 9:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Jackson, MS
All 36 counties
Ashley County, AR, Chicot County, AR, Catahoula Parish, LA, Concordia Parish, LA, East Carroll Parish, LA, Franklin Parish, LA, Madison Parish, LA, Morehouse Parish, LA, Richland Parish, LA, Tensas Parish, LA, West Carroll Parish, LA, Adams County, MS, Claiborne County, MS, Copiah County, MS, Covington County, MS, Forrest County, MS, Franklin County, MS, Hinds County, MS, Holmes County, MS, Humphreys County, MS, Issaquena County, MS, Jefferson County, MS, Jefferson Davis County, MS, Jones County, MS, Lamar County, MS, Lawrence County, MS, Lincoln County, MS, Madison County, MS, Marion County, MS, Rankin County, MS, Sharkey County, MS, Simpson County, MS, Smith County, MS, Warren County, MS, Washington County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 65 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 401 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1883 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this excessive heat warning went out at Aug 26, 12:32 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 26, 12:32 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1232 PM CDT Sat Aug 26 2023
...New AVIATION...
.MESOSCALE UPDATE...
Issued at 929 AM CDT Sat Aug 26 2023
Another hot day is in store with a potentially hotter set up than
seen in previous days. The 850 thermal axis is situated over our
area with observed 850 temps 22 degrees at both JAN and SHV. A
confluent zone is evidence in upper water vapor satellite with an
area of subsidence over the Pine Belt. Most notably, northerly
surface winds are leading to drier conditions this morning, which
should allow for deeper mixing. JAN has recorded 90 degrees as of
9:30 AM. Dangerous heat indices 110-115 degrees this afternoon are
expected to continue and an excessive heat warning remains in
effect until 10 PM tonight.
Drier and more subsident conditions today will continue the fire
danger and a red flag warning remains in effect until 8 PM tonight.
Yesterday, the Pine Belt mixed down to around 22% RH. Despite a
slight chance for rain and storms this afternoon, rainfall is
insufficient to alleviate these conditions and with deep mixing,
RH 20-25% across the Pine Belt seems probable again today.
A plume of smoke originating from mainly the SW Louisiana fires is
visible on satellite this morning across the area. Hazy skies are
evident and locally poorer air quality is possible, especially in
areas of subsidence./SAS/
&&
.DISCUSSION...
Issued at 417 AM CDT Sat Aug 26 2023
Today through tonight: Although the upper level ridge continues to
weaken, the low level thermal ridge will peak in intensity over the
forecast area today ahead of an approaching cold front, and this
will bring the potential for additional record highs. With greater
moisture convergence focused farther north in association with the
front, we may see less diurnal storm coverage today compared to the
past couple of days, but inverted-v profiles with steep low level
lapse rates will once again bring tremendous potential for
evaporative cooling, and this will continue to enhance the
microburst intensity with any storms that manage to develop. Expect
any storms to quickly dissipate this evening with quite weather
expected overnight. The fire danger threat and red flag warning
continue for now, but there is at least a small chance that more
significant rainfall could bring some temporary relief beyond the
near term, especially in the red flag warning area. /EC/
Sunday through next Tuesday: No major changes have been made to
the extended forecast. Relief is on the way on Sunday as multiple
ensemble members continue to highlight a East Coast upper trough,
with observed heights of 585dm dragging a weak cold front
southward across the southeast US. This front will help cool down
sfc temps across the northern half of the area and allow for a
brief buildup of sufficient moisture return flow across most of
the area. In response to this, greater coverage of showers and
storms will be possible across our forecast area. This will allow
for sfc temps north of I-20 to drop into the high 90s. Meanwhile,
areas along and south of I-20 will likely see afternoon highs in
the low 100s. As a result of this, several sites south of I-20
could potentially see another round of record breaking
temperatures with heat indices near 110F degrees again. An
Excessive Heat Warning will likely be needed for portions of the
ara. There is uncertainty concerning the how the fire danger risk
will evolve as we go into early next week. As the front continues
to drag further south across our CWA heading into Monday thanks
in part to a second shortwave, there will be an increase in deep
moisture as PWAT values are expected to climb in the 1.7 to 2.2
inch range. With this in mind, PoPs are starting to see an
increase in the 40-50% areawide with better rain chances further
south. This increase in rain/storm chances will help cool down
afternoon highs. The environment indicate a somewhat favorable
environment for isolated severe storms with damaging wind gusts
being the primary concern. Rain chances are forecasted to decrease
slightly by Tuesday.
&&
.AVIATION...
(18Z TAFS)
Issued at 1228 PM CDT Sat Aug 26 2023
VFR conditions will prevail with winds from the NNW around 5-10
mph. Brief reductions in visibilities down to 5 miles are possible
due to wildfire smoke, especially closer to the river. Isolated
showers and thunderstorms are possible this afternoon./SAS/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 77 101 74 94 / 10 40 30 60
Meridian 75 100 72 93 / 0 50 30 70
Vicksburg 75 99 73 92 / 10 50 30 50
Hattiesburg 77 105 75 97 / 20 40 30 80
Natchez 76 101 74 94 / 10 50 30 60
Greenville 75 94 72 89 / 20 40 30 30
Greenwood 75 97 72 90 / 20 50 30 30
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Excessive Heat Warning until 10 PM CDT this evening for MSZ018-
019-025>066-072>074.
Red Flag Warning until 8 PM CDT this evening for MSZ040-041-047-
053-054-059>064-072>074.
LA...Excessive Heat Warning until 10 PM CDT this evening for
LAZ007>009-015-016-023>026.
Red Flag Warning until 8 PM CDT this evening for LAZ007>009-015-
016-023>026.
AR...Excessive Heat Warning until 10 PM CDT this evening for ARZ074-
075.
&&
EC/CR/SAS20Hazardous weather outlook, Aug 26, 4:16 AM CDT, 9 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 416 AM CDT Sat Aug 26 2023 ARZ074-075-MSZ018-019-025-034>036-041>043-048-049-055-056-065-066- 270930- Ashley-Chicot-Bolivar-Sunflower-Leflore-Washington-Humphreys- Holmes-Sharkey-Yazoo-Madison MS-Hinds-Rankin-Simpson-Smith- Covington-Jones- 416 AM CDT Sat Aug 26 2023 This hazardous weather outlook is for portions of southeast Arkansas, central Mississippi, north central Mississippi, northwest Mississippi, southeast Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight DANGEROUS HEAT THREAT...Extreme TIMING...Today FIRE WEATHER THREAT...Elevated TIMING...Today Today, extreme heat is expected with peak heat index values in excess of 110 degrees for multiple days. Heat stroke continues to be a major concern with outdoor activity. (https://www.weather.gov/images/jan/graphicast/1.png) Today, open burning is discouraged due to a combination of dry conditions, gusty winds, and low humidity. Please heed any local burn bans. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday, dangerous heat expected with peak heat values in excess of 110 degrees. Heat stroke will be a significant concern with outdoor activity. (https://www.weather.gov/images/jan/graphicast/3.png) There is a significant Fire Danger threat that will last through the weekend where any open burning should not be attempted as fires can quickly escape and become very difficult to control. (https://www.weather.gov/images/jan/graphicast/2.png) Isolated severe thunderstorms are possible for southern portions of the area Monday through Monday night. Damaging wind gusts will be the primary hazard (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Monday through Monday night. MSZ026>033-037>039-046-270930- Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Attala-Winston-Noxubee-Kemper- 416 AM CDT Sat Aug 26 2023 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, and northeast Mississippi. .DAY ONE...Today and Tonight DANGEROUS HEAT THREAT...Significant TIMING...Today FIRE WEATHER THREAT...Limited TIMING...Today Today, dangerous heat expected with peak heat values in excess of 110 degrees. Heat stroke will be a significant concern with outdoor activity. (https://www.weather.gov/images/jan/graphicast/1.png) Today, extra caution is advised with open burning due to a combination of dry conditions and low humidity. Please heed any local burn bans. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday, dangerous heat expected with peak heat values in excess of 110 degrees. Heat stroke will be a significant concern with outdoor activity. (https://www.weather.gov/images/jan/graphicast/3.png) There is a significant Fire Danger threat that will last through the weekend where any open burning should not be attempted as fires can quickly escape and become very difficult to control. (https://www.weather.gov/images/jan/graphicast/2.png) Isolated severe thunderstorms are possible for southern portions of the area Monday through Monday night. Damaging wind gusts will be the primary hazard (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Monday through Monday night. LAZ007>009-015-016-023>026-MSZ040-047-053-054-059>064-072>074- 270930- Morehouse-West Carroll-East Carroll-Richland-Madison LA- Franklin LA-Catahoula-Tensas-Concordia-Issaquena-Warren-Claiborne- Copiah-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Marion-Lamar-Forrest- 416 AM CDT Sat Aug 26 2023 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, south central Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight DANGEROUS HEAT THREAT...Extreme TIMING...Today FIRE WEATHER THREAT...Significant TIMING...Today Today, extreme heat is expected with peak heat index values in excess of 110 degrees for multiple days. Heat stroke continues to be a major concern with outdoor activity. (https://www.weather.gov/images/jan/graphicast/1.png) Today, conditions are expected such that open burning should not be attempted. Any wildfires will spread rapidly. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday, dangerous heat expected with peak heat values in excess of 110 degrees. Heat stroke will be a significant concern with outdoor activity. (https://www.weather.gov/images/jan/graphicast/3.png) There is a significant Fire Danger threat that will last through the weekend where any open burning should not be attempted as fires can quickly escape and become very difficult to control. (https://www.weather.gov/images/jan/graphicast/2.png) Isolated severe thunderstorms are possible for southern portions of the area Monday through Monday night. Damaging wind gusts will be the primary hazard (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Monday through Monday night. MSZ044-045-050>052-057-058-270930- Leake-Neshoba-Scott-Newton-Lauderdale-Jasper-Clarke- 416 AM CDT Sat Aug 26 2023 This hazardous weather outlook is for portions of central Mississippi, and east central Mississippi. .DAY ONE...Today and Tonight DANGEROUS HEAT THREAT...Significant TIMING...Today FIRE WEATHER THREAT...Elevated TIMING...Today Today, dangerous heat expected with peak heat values in excess of 110 degrees. Heat stroke will be a significant concern with outdoor activity. (https://www.weather.gov/images/jan/graphicast/1.png) Today, open burning is discouraged due to a combination of dry conditions, gusty winds, and low humidity. Please heed any local burn bans. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday, dangerous heat expected with peak heat values in excess of 110 degrees. Heat stroke will be a significant concern with outdoor activity. (https://www.weather.gov/images/jan/graphicast/3.png) There is a significant Fire Danger threat that will last through the weekend where any open burning should not be attempted as fires can quickly escape and become very difficult to control. (https://www.weather.gov/images/jan/graphicast/2.png) Isolated severe thunderstorms are possible for southern portions of the area Monday through Monday night. Damaging wind gusts will be the primary hazard (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Monday through Monday night. 97 && ...HAZARD LEGEND... *DANGEROUS HEAT* Extreme...Extreme heat is expected with peak heat index values in excess of 110 degrees for multiple days. Heat stroke continues to be a major concern. Significant...Dangerous heat expected with peak heat index values in excess of 110 degrees. Heat stroke will be a significant concern. Elevated...Dangerous heat likely with peak heat index values ranging from 106 to 110 degrees. Heat exhaustion will be likely. Limited...Caution is advised for possible dangerous heat as heat index values peak near 105 degrees. Heat exhaustion will be possible. *FIRE WEATHER* Extreme...Extreme wildfire conditions are anticipated with strong winds. Open burning should not be attempted and wildfires will spread very rapidly. Fire control will be very difficult, even for experienced fire fighters. Significant...Conditions are expected such that open burning should not be attempted. Any wildfires will spread rapidly. Elevated...Any open burning is discouraged due to increased wind, lower humidity, and recent dry conditions. Remember to heed any local burn bans that are in effect! Limited...Extra caution is advised with open burning due to lower humidity or very dry conditions. Remember to heed any local burn bans that are in effect! ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FIRE WEATHER ISSUES... Current Heat Information... https://www.weather.gov/jan/safe_ExtremeHeat Fire Weather... https://www.weather.gov/jan/fireweather Mississippi Forestry Commission... https://www.mfc.ms.gov/ Fire Weather Outlook... https://www.spc.noaa.gov/products/fire_wx/
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 8:40 PM CDT | Special Weather Statement | JAN | Walthall | 20 min |
| Aug 26, 2:11 PM CDT | Heat Advisory | JAN | Attala, Bolivar, Carroll, Choctaw, Clarke, Clay and 22 more | 31 hr |
| Aug 26, 2:19 PM CDT | Red Flag Warning | JAN | Adams, Bolivar, Claiborne, Copiah, Covington, Forrest and 15 more | 30 hr |
| Aug 26, 4:00 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 45 min |
| Aug 26, 6:28 PM CDT | Special Weather Statement | JAN | Simpson | 32 min |
| Aug 26, 6:19 PM CDT | Special Weather Statement | JAN | Concordia | 26 min |
Nearby
Excessive Heat Warnings in Mississippi, 2023Excessive Heat Warnings in Louisiana, 2023Excessive Heat Warnings in Arkansas, 2023Every excessive heat warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.